Critical Care Medicine-Gastrointestinal, Nutrition and Genitourinary Disorders>>>>>Nutrition in Critical Illness
Question 5#

A frail appearing 82-year-old male is admitted to the ICU with respiratory insufficiency due to pneumonia. A nasogastric tube is placed as there are concerns for dysphagia and tube feeds are started. Approximately 24 hours after admission the patient develops signs and symptoms of left heart failure. The most likely cause of this patient’s sudden cardiac dysfunction is:

A. Low systemic phosphorous
B. Cor pulmonale
C. Pulmonary embolism
D. Vitamin B3 deficiency

Correct Answer is A

Comment:

Correct Answer: A

Elderly patients are particularly at risk for refeeding syndrome owing to unrecognized under nutrition. The electrolyte abnormalities that accompany refeeding syndrome include hypophosphatemia, hypomagnesemia, hypokalemia, and thiamine deficiency. All of the above are depleted during periods of malnutrition, but plasma levels drop precipitously when the body switches from catabolism during starvation to anabolism during refeeding. Cor pulmonale and pulmonary embolism are unlikely as this patient has evidence of left ventricle dysfunction. Niacin (vitamin B3) deficiency is associated with rash, vomiting/diarrhea, and dementia. 

References:

  1. Aubry E, Friedli N, Schuetz P, et al. Refeeding syndrome in the frail elderly population: prevention, diagnosis and management. Clin Exp Gastroenterol. 2018;11:255-264.
  2. Mehanna H, Moledina J, Travis J. Refeeding syndrome: what is it, and how to prevent and treat it. BMJ. 2008;336(7659):1495-1498.